Sinemet

Once you start taking Sinemet, are you stuck taking it for the rest of your life?

38 Replies

oldestnewest
  • No. I took it for 2 years regularly, and stopped taking it abruptly. Suffered some side effects for 24 hours, then I was fine. Once things progressed about 3 years later, I began taking it again on an "as needed" basis, and still do.

  • I’m curious — why did you stop taking it? And what did you replace it with?

  • I stopped taking it, because at the time the benefits were outweighed by the side effects. I have always experienced dyskinesia with Sinemet, and still do, but have learned how to manage things more precisely. I also started on the Neupro patch which provides enough relief that I only take Sinemet half of the day... primarily late afternoon through evening, so I can get comfortable when I go to bed.

  • Not as far as I know, my last one is at 6pm and my next is at 6am, it is certainly no party drug, no mental craving or even a hint of withdrawal. There is a warning about stopping it without medical advice, but I suspect that is a control thing. The controlled release or CR version is very smooth and in my case currently lasting for about 4 hours. People do change from one med to another.

  • My husband was able to sleep 2 nights in a row by switching to the controlled release. He has been so miserable, so i am very hopeful this will help him regain his good moods and have less anxiety.

  • If my husband stopped taking his Stalevo cold turkey he would completely fall apart, recently he was in the hospital and they were very lax about giving him his PD meds as in not at all until I yelled at them and even then I had to be there to make sure they did. and His shaking became uncontrollable I mean flailing all over the place could not stand etc.

  • How horrible! And inexcusable!

  • Beckey, are you feeling better than yesterday? (from your fall)

  • I've been shaking all day. I'm totally out of whack. I can't talk, because my voice is effected too. I didn't fall though! This happens whenever I go on the "program" -- 2 25/100 Sinemets, three times a day, along with Amantidine.

  • do you just start on 2 at a time right off? I had to slowly ramp up to that over weeks.

  • I was taking mucuna before that, and before that, I did ramp up from 1 in the a.m. and 1 in the afternoon to 2 three times a day.

  • Feel better, Beckey!

  • If it makes your shaking worse there is no reason to take it.

    I recall from past reports it never helped.

  • No, it never did. But is it the meds or the disease progressing? I can't tell. I'm scared stiff. Dizzy, weak, and shaking all over -- just days ago I was doing Rock Steady Boxing, and now I need a walker to get from my bedroom to the bathroom!

  • I'm scared for you too. I think if I was having your problem right now I would try to calm myself to gain control. I might try breathing deeply through my nose as if smelling a flower (as Daph once posted). Then I might try the boxing moves you do in Rock Steady. It's hard to know what to do. I hope you have a better day today.

  • Oh Beckey, sorry to hear. As far as I know the possibility that the tremors are due to your psych meds has never been properly excluded. I have never been convinced you actually have PD. I know you have a big time specialist at UCSF but nonetheless urge you to get a second opinion and look at this whole thing anew.

  • I wonder how one goes about finding a qualiity second opinion? At this point I would have to stick a pin in a phone book, ha.

  • I suppose you could ask on this forum if anyone has a neuro they would recommend near SF.

  • Did you talk to a doctor? Hope it gets better soon.

  • Beckey

    Shaking all day is horrid isnt it. I wonder if your body isnt coping with those 3 big hits Have you tried taking smaller amounts more frequently? Do you find the Amantadine helps? I find it does but it affects my memory, there is always some cost!

    No I dont believe Sinemet is addictive. I do think it could be dangerous to stop abruptly as it can give your body a shock but people wean off it ok. My friend has been about 18 mnths off it. He falls alot now and can barely speak.

  • Yes, there is always a cost! Taking smaller doses more frequently sounds like a plan. Frankly I'm terrified. I have never been so out of control of my own body.

  • That’s the way I am. If I stopped taking Sinemet, I would completely fall apart with shaking and falling.

  • For some reason hospitals are like that. Not sure why?

  • Arwenmark, I’m sorry that your husband had to go through that mismanagement of his PD meds. I’m terrified of being hospitalized for that reason. I’ve found that any changes in my life, non PD related, affects me for several days afterward, such as vacation schedules. I just had a bad reaction to a flu shot and was a mess for two days. Glad that your hubby had your attentive support!

  • have you ever tried madopar. i tried sinemet as well i threw them away.madopar is alot stronger.for me a lot better.i can also take 1 madopar 100/25 3 times a day if needed plus patches. plus 1 madopar 200/50 3 times a day.and im waiting to see if the stem cell work i got done in china 2 weeks ago.ill have 2 wait months for that to see how im feeling after the stem cell treatment.

  • Best of luck for you on that. I hope it works like a charm!

  • Please let us know keep us informed. How was the procedure and how was your trip? Mary

  • hi mary well i was there for 2 weeks they put me on to some kind of drip every day and 3 times they injected stem cells at the bottom of my spine.i had my own room.it was in beijing .its a very big place 22 million people live there.it cost a bit of money though.

  • Very interesting, I really really hope it's going to take and make a big difference towards the positive Mary

  • I weaned off after 4 months on 200-300mg per day. I did go through a withdrawal period and was much worse after coming off than I was before I started taking it. I stayed off all meds for almost a year, but went back on carbidopa/levodopa because I was about 70% debilitated without it.

  • No. I have a friend who stopped all meds at year 8 and remains unmedicated.

    But Beckey i dont quite understand what you mean when you say do we get stuck.... ? Like Addictive drugs ?

  • How long unmedicated?

  • Well, in a way, yes, Hikoi.

  • I'm the same if I take it or if I do not take it . . . albeit, if I take it with Amantadine, I feel even better, and I function well . . . you could not tell that I had a medical issue.

  • Wow. That is so interesting to me.

  • My Neuro says the same thing, as I can go without meds, then back on them again . . . "he" says something else is going on besides PD. In the meantime, exercise and the right foods, I find, is the best medicine.

  • BTW 2 months on Sinemet

    Got a dreadful cold last few days

    Is there any reaction with cold remedies Sudafed etc

    Cough meds ?

  • dextromethorphan - avoid - in various cough/cold remedies**-

You may also like...